A rare reaction to endocrine therapy

A patient’s pulse and respiratory rate increases dramatically after an injection. What happened?

James, a 27-year-old transgender man, presented eagerly for his first injection of testosterone as the endocrine component of his gender transition. 

James was not taking any regular medication and had no known allergies.

He was previously treated for depression with escitalopram and psychotherapy, but found that addressing his gender dysphoria had been more effective for his mood disorder.

Assessment with a psychiatrist confirmed James’ gender dysphoria and he was found to be a suitable candidate for endocrine therapy. 

James had no significant past medical history. He had no prior history of respiratory pathology and no clinical risk factors for venous thromboembolism.


After discussing options for therapy, James elected to start a 4mL depot preparation of testosterone undecanoate.

Towards the end of the injection, James experienced sudden paroxysmal cough, throat discomfort, and an unpleasant ‘medicinal’ taste in his mouth.

He felt anxious and presyncopal, but remained well-perfused, conscious and oriented.  

His pulse rate increased to 115 beats per minute, and his respiratory rate rose to 20/minute.

His blood pressure was normal and stable, and chest examination was unremarkable. There was no oedema or urticaria. 


James’ symptoms are consistent with a reaction known as pulmonary oil microembolism, associated with depot testosterone administration. 

Despite the concrete name, the pathophysiology of pulmonary oil microembolism is uncertain.1

It is thought that oil used as the vehicle for depot testosterone enters the venous circulation and is delivered to the lungs via the pulmonary vasculature.

Throat irritation and an unpleasant taste may represent the perception of volatile components of the vehicle, or excipients such as benzyl benzoate. 

Symptoms include sudden onset of dry cough, usually during or very shortly after the injection.2-4

Syncope, throat irritation and an unpleasant taste are common.

The majority of these reactions resolve spontaneously within a few minutes and specific treatment is not required. 

Pulmonary oil microembolism is uncommon, with one Australian study observing 19 events per 1000 injections.2

It appears to be a random event and is independent of the experience of the administering clinician. It seldom recurs and does not preclude subsequent injections. 

Administering lipophilic drugs, such as testosterone, in an oily vehicle offers significant pharmacokinetic benefits.

Fluctuations in serum testosterone levels are reduced, doses can be administered less frequently, and first-pass metabolism is avoided.

The vehicle is usually a vegetable oil such as castor oil.

Oils may cause problems if delivered intravascularly: pulmonary oil microembolism-like cases have been reported from inadvertent intravascular injection of oily contrast media and animal studies replicate the phenomenon.5-8

Depot testosterone must be given by deep intramuscular injection and care must be taken to avoid intravascular delivery.9 

Once the needle is in place, the syringe should be aspirated.

If blood is present, the dose must be discarded: simply repositioning the needle has been associated with inadvertent intravascular administration.10

Slow injection over two minutes into the gluteal muscle with a 21-gauge (or larger) needle is recommended, but does not prevent all cases of pulmonary oil microembolism.1,2,9 

The large volume of oily vehicle used in testosterone injections may be a predisposing factor and may explain why the condition has not been reported with smaller volume depots such as antipsychotics. 

While pulmonary oil microembolism is usually benign, other severe pulmonary complications from anabolic steroid administration have been reported.10-14

Case reports of pulmonary haemorrhage in the form of diffuse alveolar haemorrhage, acute respiratory distress syndrome, lipoid pneumonia and pulmonary infarcts have been described, and a single case of anaphylaxis to the benzyl benzoate excipient has been reported.14 

These serious events are very rare, and depot testosterone is generally well-tolerated and safe. Other side effects of intramuscular testosterone include haematoma and polycythaemia. 

Pulmonary embolism is a differential diagnosis to consider, however, in most circumstances it can easily be clinically distinguished from pulmonary oil microembolism.

While the risk of pulmonary embolism is increased in the six months after treatment begins, the procoagulant effects take several weeks to evolve and occurrence at the first injection of testosterone is highly improbable.

Sudden onset of respiratory symptoms during the actual administration of testosterone and rapid resolution of symptoms within minutes is highly suggestive of pulmonary oil microembolism.

Predictive tools for pulmonary embolism, such as the Wells score, can be used to aid diagnostic decision-making — these factor in a lack of clinical signs of a DVT and high probability of an alternative diagnosis. 

Pulmonary oil microembolism occurs infrequently but can be an anxiety-provoking experience. A knowledgeable clinician can assess, recognise and reassure the patient. 


James’ symptoms resolved within five minutes of onset, and his pulse and respiratory rates returned to normal.

Although he felt perturbed, he was reassured by an explanation of the event and was well enough to return to work immediately after the consultation.

He has received a further four doses of depot testosterone without incident, and is very pleased with the masculinising effects of the treatment.

Dr Stuart Aitken is a sexual health physician who practises on the Gold Coast, Qld.

References on request.